Wyoming, 2022

Winter Storm and High Wind in Wyoming, December 26 to 28, 2022

December 26 to 28, 2022 · NWS RIW · 6 events in 6 counties and zones

A cold front and trough moved across Wyoming and brought heavy snow to portions of the western mountains and high winds to much of central Wyoming. The highest snowfall amounts were in the Tetons where as much as 13 inches of snow was reported.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front and trough moved across Wyoming and brought heavy snow to portions of the western mountains and high winds to much of central Wyoming. The highest snowfall amounts were in the Tetons where as much as 13 inches of snow was reported. The main story though was the wind. In the Wind River Mountains, periods of snow combined with wind gusting over 80 mph caused the closure of Wyoming Route 28 over South Pass for several hours. The strongest wind in the lower elevations occurred in Natrona County where many locations recorded wind gusts over 70 mph with a maximum gust of 89 mph along Wyoming Boulevard south of Casper. The high winds caused minor property damage, including a trailer that was destroyed at a restaurant. Wind gusts of hurricane force also occurred in the Absarokas and the Green Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 26, 3:58 PM MST, 6 hours 10 minutes earlier.

Area forecast discussion, Dec 26, 3:58 PM MST, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
358 PM MST Mon Dec 26 2022

.SHORT TERM...(Tonight through Tuesday night)
Issued at 330 PM MST Mon Dec 26 2022

Mild day over much of the region for late December with temps in
the 30s and 40s, even lower 50s at KCOD once the wind occurred.
Some of the snow covered central basins remained in the 20s today
due to lack of mixing and lack of sunshine. Clouds are decreasing
over the region late this afternoon and a partly cloudy sky should
occur over most of the region tonight. Lower clouds in the far
west valleys will keep those places mostly cloudy. Patchy fog is
possible in the far west valleys tonight into Tue morning.
Otherwise, dry weather is expected tonight. Low temperatures will
be in the 30s in the mixed areas with 20s for most of the basins
and western valleys. A few of the colder areas will see teens.

Tuesday and Tuesday night will be active. Strong wind gusts will
occur in the central wind corridor and in the mountains. Mid level
wind speeds and the surface pressure gradient support high wind
gusts around 60 mph. A high wind warning is valid for Tuesday for
the central wind corridor including the Casper area. The wind will
decrease Tuesday evening to below criteria, but it will stay windy
Tuesday night in the central wind corridor. The snow event in the
western mountains will start around sunrise Tuesday and continue
into Tuesday night. The higher elevations look to get 12 to 18
inches. Rain is expected in some of the western valleys Tuesday as
mild air is in place out there already. The rain becomes snow
Tuesday evening once the colder air moves into the west. Snowfall
of 3 to 5 inches is expected in most of the western valleys
Tuesday night. Southern WY will see snow Tuesday night with 1 to 3
inches across southern Lincoln county and Sweetwater county. Dry
weather is expected for most places east of the divide. High
temps Tuesday will be in the upper 30s and 40s with lower 50s at
Cody and around Buffalo. Highs will be 30s to around 40 in the
west. Any basin inversions will certainly erode on Tuesday.

.LONG TERM...(Wednesday through Monday)
Issued at 330 PM MST Mon Dec 26 2022

Wednesday will start off with the widespread snow across the west
and south, as well as strong winds along the southern wind corridor
and lee of the mountains. The wind will diminish through the
afternoon. The 12Z run of the models differ from the 00Z run in that
they all favor a strong trough moving into Wyoming after 18Z
Wednesday and a good moisture stream from the southwest. They are no
longer depicting a low developing over Colorado, but just the
transient trough. Snow will be robust along the western and southern
portions of the state initially, and then pulled into areas east of
a line from Rock Springs and Jeffrey City to the Bighorn Mountains
Wednesday afternoon and evening. Snow amounts of 1 to 3 inches could
fall, especially over higher terrain.

Thursday will see a short break in most of the precip activity
except the far west. There will be a couple more ripples in the flow
Thursday night to Saturday night for more widespread snow across
western and southern Wyoming. By Friday some of the snow will slide
over the divide but stay limited to the western half of Wyoming
through Saturday. Sunday is looking to see snow spread across the
entire forecast area. However, the Wind River and Bighorn Basins
will see only light accumulations, with heavier snow chances
elsewhere.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday)
Issued at 330 PM MST Mon Dec 26 2022

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

VFR conditions will occur through 12Z. Local MVFR conditions are
possible in the west due to lower ceilings and patchy fog. Light
snow will occur over the mountain tops through 12Z. After 12Z
Tue, snow will develop over the west and increase in coverage by
18Z Tue with MVFR to IFR conditions prevailing. This includes the
KJAC terminal, which will be IFR by 18Z Tue through 00Z Wed. KPNA
and KBPI will see MVFR to IFR conditions from 19Z onward. Mountain
obscurations will increase over the west after 12Z Tue.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

VFR conditions will occur through the period. Gusty wind at KCPR
will continue through the period with stronger wind gusts after 10Z
Tue. KCOD will see a gusty wind develop this evening and continue
through Tuesday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 330 PM MST Mon Dec 26 2022

Dry weather for the region tonight with gusty wind in the
mountains and in the central wind corridor zones. Tuesday will be
quite windy in the mountains and in the central wind corridor.
Dry weather will occur east of the divide and in the south
Tuesday. Snow will occur in the western mountains Tuesday and
Tuesday night. Rain and snow will occur in the western valleys
Tuesday, then all snow Tuesday night. Southern WY will see some
snow Tuesday night. The snow ends in the south Wednesday morning
with light snow linger over the western mountains on Wednesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

High Wind Warning from 8 AM to 7 PM MST Tuesday for WYZ019-020.

Winter Storm Warning from 8 AM Tuesday to 6 AM MST Wednesday for
WYZ001-012-024.

Winter Weather Advisory from 8 AM Tuesday to 6 AM MST Wednesday
for WYZ002-013-023.

Winter Storm Warning from 11 AM Tuesday to 6 AM MST Wednesday
for WYZ014-015.

Winter Weather Advisory from 11 AM Tuesday to 6 AM MST Wednesday
for WYZ025.

&&

SHORT TERM...AR
LONG TERM...Swanson
AVIATION...AR
FIRE WEATHER...AR
Hazardous weather outlook, Dec 26, 2:29 PM MST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
229 PM MST Mon Dec 26 2022

WYZ001>020-022>030-271200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
229 PM MST Mon Dec 26 2022

...High Wind Warning is in effect Tuesday morning through early
Tuesday evening for the Green Mountains, Rattlesnake Range, and
the lower elevations of Natrona County...

...Winter Storm warnings are posted for the western Wyoming
mountains for Tuesday and Tuesday night...

...Winter Weather Advisories are posted for some of the western
Wyoming valleys, and the Absaroka Mountains, for Tuesday and
Tuesday night...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Tuesday night...Snow will occur in the west. Snow
develops in the south Tuesday night. See winter weather statements
for the latest information.

Strong wind gusts will occur in the central wind corridor Tuesday.
See high wind warning statements for the latest information.

Wednesday...Snow ends in the south in the morning. Lingering light
snow occurs in the western mountains.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts and other weather
impacts.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 26, 8:19 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Riverton WY
819 PM MST Mon Dec 26 2022

WYZ025-026-271300-
Upper Green River Basin Foothills-Upper Green River Basin-
Including the cities of Pinedale, La Barge, Big Piney, and Farson
819 PM MST Mon Dec 26 2022

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Areas of fog. Visibility could be as low as a tenth of a
  mile.

* WHERE...Upper Green River Basin.

* WHEN...Tonight.

* ADDITIONAL DETAILS...Motorists may encounter rapidly changing
  visibility. If fog is encountered, please slow down and use your
  low-beam headlights.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 3 winter storm. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
December 26, 10:08 PM MST to December 27, 11:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
77 kt (89 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High wind was reported through much of Natrona County, especially around Casper. The highest wind gusts were along Wyoming Boulevard south of Casper, with gusts as high as 89 mph. Wind gusts of hurricane force were also reported along Hat Six Road, the Natrona County airport and near Mills. The wind caused minor damage near Casper, including a trailer that was destroyed at a restaurant.

Winter Storm, Wind River Mountains West

When
December 27, 5:00 AM MST to December 28, 3:00 AM MST
Where
Wind River Mountains West forecast zone
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A combination of periods of snow and wind gusting as high as 92 mph brought near white out conditions to South Pass and resulted in the closure of Highway 28 for several hours.

Winter Storm, Wind River Mountains East

When
December 27, 5:00 AM MST to December 28, 3:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A combination of periods of snow and wind gusting as high as 92 mph brought near white out conditions to South Pass and resulted in the closure of Highway 28 for several hours.

Winter Storm, Teton & Gros Ventre Mountains

When
December 27, 6:00 AM MST to December 28, 1:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Up to 13 inches of snow was reported in the northern Tetons near the southern entrance to Yellowstone Park.

High Wind, Absaroka Mountains

When
December 27, 11:24 AM MST to 12:38 PM MST
Where
Absaroka Mountains forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Department of Highways
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winds gusted as high as 88 mph along the Chief Joseph Highway in the northern Absarokas.

High Wind, Green Mountains & Rattlesnake Range

When
December 27, 2:10 PM MST to 4:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The Fales Rock RAWS site had wind gusts as high as 78 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072434, 1072409, 1073415, 1072408, 1072435, 1072436.